Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 145, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 9, 2017, 6:06 PM CDT for Day County, Grant County, Roberts County, South Dakota; Big Stone County, Minnesota. It was in force for 19 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2017, 6:06 PM CDT (23:06 UTC)
- Expired
- Aug 9, 2017, 6:25 PM CDT
- In force
- 19 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Big Stone County, MN, Day County, SD, Grant County, SD, Roberts County, SD
The radar
The Aberdeen radar (KABR), 107 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 6:07 PM CDT | HAIL 1 | 3 Sse Pickerel Lake Sta, SD | MOSTLY NICKLES WITH A FEW QUARTERS SIZED HAILSTONES. RADAR ESTIMATED TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 352 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
007
WUUS53 KABR 092306
SVRABR
MNC011-SDC037-051-109-100000-
/O.NEW.KABR.SV.W.0145.170809T2306Z-170810T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
606 PM CDT WED AUG 9 2017
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Northwestern Big Stone County in west central Minnesota...
Southern Roberts County in northeastern South Dakota...
East central Day County in northeastern South Dakota...
North central Grant County in northeastern South Dakota...
* Until 700 PM CDT
* At 606 PM CDT, a severe thunderstorm was located over Enemy Swim
Lake, or 15 miles northeast of Webster, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wilmot, Corona, Peever Flats Housing, Finley Heights Housing, Enemy
Swim Housing, Yankeetown, Rudebusch Corner, Enemy Swim Lake,
Campbell Slough, Big Stone Lake, Bonanza Grove, Pickerel Lake Rec
Area, Waubay Wildlife Rec Area, Blue Dog Lake and Waubay Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4537 9735 4554 9729 4551 9655 4525 9665
TIME...MOT...LOC 2306Z 276DEG 28KT 4545 9724
HAIL...1.00IN
WIND...60MPH
$$
TMT1 follow-up statement
935
WWUS53 KABR 092325
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
625 PM CDT WED AUG 9 2017
MNC011-SDC037-051-109-092334-
/O.CAN.KABR.SV.W.0145.000000T0000Z-170810T0000Z/
Big Stone MN-Roberts SD-Day SD-Grant SD-
625 PM CDT WED AUG 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BIG STONE...
SOUTHERN ROBERTS...EAST CENTRAL DAY AND NORTH CENTRAL GRANT COUNTIES
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Aberdeen.
LAT...LON 4537 9735 4554 9729 4551 9655 4525 9665
TIME...MOT...LOC 2324Z 276DEG 28KT 4543 9703
$$
TMTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:22 PM CDT, 3 hours 44 minutes earlier.
Area forecast discussion, Aug 9, 2:22 PM CDT, 3 hours 44 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 222 PM CDT Wed Aug 9 2017 .SHORT TERM...(This Evening through Thursday) Issued at 221 PM CDT Wed Aug 9 2017 Sfc low pressure near Oakes, ND, is expected to continue moving slowly east through tonight. A head of the system dewpoints have climbed into the low to mid 60s, but temperatures remain cool due to earlier clouds/pcpn. The best combination of ingredients should continue to shift east toward the border with MN through the rest of the afternoon/evening. Deep layer shear remains somewhat marginal, but mlcapes are expected to reach 1500 j/kg, so moderate instability is or will develop yet this afternoon. As the llj shifts east, the highest 0-1km shear will transition into MN. This is also well reflected in the sig tor and supercell composite output from the models for later today. So, based on movement of features/instability axis, expected highest coverage of thunderstorms late this afternoon and evening to be over the northeast quarter of the ABR CWA. An isolated severe storm is possible, but given the progged ingredients, they may be more pulse severe vs organized. That said a line of storms is forming to the north ahead of the upper wave as it moves east/se toward the ABR CWA, so some small line segments are possible. Surface high builds in for Thursday with generally dry conditions except for over the far eastern cwa where some instability showers are possible with daytime heating. As for temperatures, didn't see much reason to deviate much from model blend. .LONG TERM...(Thursday Night through Wednesday) Issued at 221 PM CDT Wed Aug 9 2017 With surface high pressure settling in Thursday night, decided to drop lows a couple degrees from SuperBlend. Did not go too cool though as soundings and MOS guidance suggest there could be some mid level clouds floating across the region. Still looking at precip chances this weekend - especially on Saturday as an upper wave drops south across the Dakotas. Instability is very limited, so went with just showers with only a slight chance for thunder. The rest of the extended period features a couple waves moving across the region with threats for precipitation. Therefore, did not stray too far from inherited SuperBlend POPs for the out periods. Temperatures look to be a bit below normal throughout, with fairly cool temps on Saturday thanks to clouds and potential precipitation. Highs may only top out in the upper 60s to lower 70s that day. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 1247 PM CDT Wed Aug 9 2017 Whatever mvfr clouds are currently out there will rise to vfr during the afternoon. The highest probabilities for showers/thunderstorms will exist at kabr/katy this afternoon and evening. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...TDK LONG TERM...TMT AVIATION...TDK
Hazardous weather outlook, Aug 9, 3:20 AM CDT, 14 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 320 AM CDT Wed Aug 9 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-101200- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 320 AM CDT Wed Aug 9 2017 /220 AM MDT Wed Aug 9 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Isolated thunderstorms are possible this morning east of the Missouri river. Lightning will be the primary threat with any thunderstorms. Strong to severe thunderstorms are possible from mid afternoon through early evening, mainly east of a line from McIntosh and Mobridge to Miller. The strongest storms may produce hail around one inch in diameter and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible Friday night into Saturday night. An isolated severe storm may occur during that period. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed over northeast South Dakota and west central Minnesota this afternoon and evening. SRF
In the hours before
Special weather statement, Aug 9, 5:36 PM CDT, 30 minutes before
Special Weather Statement National Weather Service Aberdeen SD 536 PM CDT WED AUG 9 2017 SDZ007-008-011-092300- Marshall SD-Day SD-Roberts SD- 536 PM CDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ROBERTS... NORTHEASTERN DAY AND SOUTHEASTERN MARSHALL COUNTIES UNTIL 600 PM CDT... At 535 PM CDT, Doppler radar was tracking a strong thunderstorm over Roslyn, or 14 miles north of Webster, moving east at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Roslyn, Eden, Grenville, Enemy Swim Housing, Buffalo Lakes, Cattail Lake, Rudebusch Corner, Piyas Lake, Enemy Swim Lake, Pickerel Lake Rec Area, Opitz Lake, Campbell Slough and Waubay Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Aberdeen. && LAT...LON 4548 9763 4565 9761 4564 9709 4540 9714 TIME...MOT...LOC 2235Z 272DEG 32KT 4554 9748 TMT
Local storm report, Aug 9, 5:51 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
551 PM CDT WED AUG 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM HAIL ROSLYN 45.50N 97.49W
08/09/2017 M1.00 INCH DAY SD LAW ENFORCEMENT
MOSTLY DIME SIZED HAIL WITH A FEW UP TO
QUARTER SIZE.
&&
RLSpecial weather statement, Aug 9, 6:00 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
600 PM CDT WED AUG 9 2017
SDZ007-008-011-092345-
Marshall SD-Day SD-Roberts SD-
600 PM CDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROBERTS...
NORTHEASTERN DAY AND SOUTHEASTERN MARSHALL COUNTIES UNTIL 645 PM
CDT...
At 559 PM CDT, Doppler radar was tracking a strong thunderstorm over
Enemy Swim Housing, or 13 miles northeast of Webster, moving east at
30 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Wilmot, Peever, Grenville, Peever Flats Housing, Agency Village,
Finley Heights Housing, Enemy Swim Housing, Waubay Lake, Rudebusch
Corner, Waubay Wildlife Rec Area, Enemy Swim Lake, Campbell Slough,
Pickerel Lake Rec Area and Piyas Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.
&&
LAT...LON 4555 9680 4554 9679 4533 9687 4541 9742
4558 9737
TIME...MOT...LOC 2259Z 274DEG 28KT 4546 9730
TMTThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 5:36 PM CDT | Special Weather Statement | ABR | Day | 24 min |
| Aug 9, 6:00 PM CDT | Special Weather Statement | ABR | Roberts | 45 min |
| Aug 9, 6:23 PM CDT | Special Weather Statement | ABR | Codington | 52 min |
| Aug 9, 6:28 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Grant | 47 min |
| Aug 9, 6:43 PM CDT | Special Weather Statement | ABR | Grant | 47 min |
| Aug 9, 6:56 PM CDT | Special Weather Statement | ABR | Deuel | 64 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.